Hail, Pawnee
- When
- May 20, 12:43 AM CST
- Where
- Pawnee County, Hallett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.230, -96.570
Strong to severe thunderstorms developed along the dry line over central Oklahoma during the early evening of the 19th. These storms slowly moved eastward and into northeastern Oklahoma during the early morning hours of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed along the dry line over central Oklahoma during the early evening of the 19th. These storms slowly moved eastward and into northeastern Oklahoma during the early morning hours of the 20th. The strongest storms produced damaging wind gusts and hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 11:25 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1225 AM CDT Mon May 20 2024 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 821 PM CDT Sun May 19 2024 Severe thunderstorms currently across northwest Oklahoma are expected to congeal over the next hour or so as they move into north-central Oklahoma. This activity will likely continue to be severe as it moves into Osage and Pawnee counties before weakening as it moves into a less favorable environment in place across the remainder of the area. Wind gusts to around 70 mph will be the main concern as storms move into the region late this evening. Made some minor adjustments to the forecast for tonight to reflect the latest trends in observations and short-term guidance. Otherwise, current forecast for tonight is on track. && .LONG TERM... (Monday through Sunday) Issued at 200 PM CDT Sun May 19 2024 The dryline likely stays capped on Monday, so the main focus for storms will be the front across KS, and this activity should remain north of the state line thru Monday night. Focus then turns to Tuesday and Wednesday, the days which appear to have the greatest severe potential this week. The system off the coast of SoCal/Baja will be ejecting into the central Plains Tuesday afternoon and evening, optimally timed with max diurnal heating. At the surface, a cold front will be approaching from the north and a dryline will be mixing farther east closer to the I-35 corridor. Mid level temps will be warm, but the glancing influence from the upper wave should weaken the cap enough to allow for at least isolated storm development north of I-40 Tuesday afternoon. With H5 flow expected to be greater than 50kts, deep layer shear should be plenty strong for supercells. The initiation zone will be closer to our area, so any cells that develop will be maturing as they move across E OK and possibly into NW AR and will be capable of producing higher-end severe weather. Low level shear will increase by evening, increasing the tornado threat with any ongoing discrete cells. Storms will also begin to develop along the front across NE OK during the evening, though these storms will be more multicell and linear, and not as high of a severe threat as they spread southeast Tuesday night. The slowly sagging front will be the focus for more storms on Wednesday as the airmass destabilizes with daytime heating, mainly to the south and east of I-44. A severe wind/hail threat will continue with these storms as they track southeast. The front never really clears our area, meanders over the region and interacts with the next wave to produce another round of storms Wednesday night into Thursday. It is during this time when severe threat maybe wanes a bit and locally heavy rainfall and flooding threat increases. We may get a break in the action for much of Friday before storm chances increase toward next Sunday with the next system moving across the central Plains. Lacy && .AVIATION... (06Z TAFS) Issued at 1220 AM CDT Mon May 20 2024 Decaying cluster of thunderstorms will continue over northeast OK, with some re-generation of cells possible early in the forecast period. Still could see strong gusty winds at KBVO/KTUL/KRVS associated with any storm. Most likely, any storms should dissipate before reaching northwest AR. Aside form that, VFR conditions will prevail with gusty south winds from mid- morning until around sunset Monday. && .PRELIMINARY POINT TEMPS/POPS... TUL 74 88 64 80 / 0 20 50 30 FSM 70 90 71 84 / 0 0 40 70 MLC 72 86 71 81 / 0 10 30 60 BVO 70 89 60 78 / 0 20 50 20 FYV 69 89 67 80 / 0 10 50 60 BYV 69 89 68 80 / 0 10 50 60 MKO 72 88 68 79 / 0 10 50 50 MIO 71 88 61 78 / 0 20 60 30 F10 72 87 67 79 / 0 20 40 40 HHW 70 85 73 83 / 0 0 20 60 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...10 LONG TERM....30 AVIATION...14
Hazardous Weather Outlook National Weather Service Tulsa OK 438 PM CDT Sun May 19 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 438 PM CDT Sun May 19 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma. ONSET...Late evening. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Late evening. HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Late evening. DISCUSSION... The southern end of a thunderstorm complex could impact parts of northeast Oklahoma late this evening into the overnight. While these storms will likely be weakening as they move east, there is some threat of damaging wind gusts, mainly in areas west of highway 75 and north of highway 412. Locally heavy rainfall is also possible. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...High Wind Potential. TUESDAY THROUGH Thursday..Severe Thunderstorm Potential...High Wind Potential. FRIDAY AND SATURDAY...Thunderstorm Potential. EXTENDED DISCUSSION... A cold front Tuesday should increase the shower and thunderstorm chances areawide. Severe weather is looking more likely with the Tuesday storms, although details are uncertain at this time. Heavy rainfall potential may increase by mid week as the front stalls in the area. An active weather pattern will continue with periodic thunderstorm chances through the end of next week. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1005 PM CDT Sun May 19 2024
OKZ054-059-200330-
Osage OK-Pawnee OK-
1005 PM CDT Sun May 19 2024
...DECAYING THUNDERSTORMS WILL IMPACT CENTRAL OSAGE AND PAWNEE
COUNTIES THROUGH 1030 PM CDT...
At 1004 PM CDT, Doppler radar indicated showers from decaying storms
along a line extending from 6 miles southeast of Red Rock to near
Westport. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Pawnee... Hominy...
Cleveland... Fairfax...
Ralston... Osage...
Burbank... Hallett...
Blackburn... Maramec...
Skedee... Sooner Lake...
Southwestern Kaw Lake... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
3678 9678 3638 9607 3616 9674 3616 9679
3617 9682 3625 9682 3625 9692 3633 9693
3634 9703 3651 9703 3655 9690 3658 9689
3660 9692 3658 9698 3659 9705 3668 9706
TIME...MOT...LOC 0304Z 247DEG 14KT 3638 9713 3620 9633
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1058 PM CDT Sun May 19 2024
OKZ064-200430-
Creek OK-
1058 PM CDT Sun May 19 2024
...DECAYING STORMS WILL IMPACT WESTERN CREEK COUNTY THROUGH 1130 PM
CDT...
At 1056 PM CDT, Doppler radar indicated showers from a decaying
thunderstorm over western Creek County, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Drumright... Oilton...
Depew... Shamrock...
Silver City... Milfay...
This includes Interstate 44 between mile markers 178 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3616 9662 3617 9655 3616 9653 3616 9641
3569 9640 3568 9662
TIME...MOT...LOC 0356Z 269DEG 24KT 3595 9677
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1131 PM CDT Sun May 19 2024
OKZ054-055-059-060-064-067-200530-
Tulsa OK-Osage OK-Pawnee OK-Washington OK-Creek OK-Wagoner OK-
1131 PM CDT Sun May 19 2024
...DECAYING THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS...OSAGE...
CREEK...WASHINGTON...SOUTHWESTERN NOWATA...NORTHWESTERN WAGONER...
PAWNEE AND TULSA COUNTIES THROUGH 1230 AM CDT...
At 1129 PM CDT, Doppler radar indicated showers in association with
decaying thunderstorms over the advisory area. Movement was east at
35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Broken Arrow...
Bartlesville... Sand Springs...
Pawhuska... Pawnee...
Owasso... Bixby...
Sapulpa... Jenks...
Glenpool... Skiatook...
Catoosa... Collinsville...
Hominy... Dewey...
Cleveland... Mannford...
Drumright... Kiefer...
This includes Interstate 44 between mile markers 191 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9580 3616 9581 3616 9575 3586 9573
3584 9662 3616 9662 3616 9682 3624 9682
3625 9692 3633 9693 3634 9703 3651 9703
3658 9689 3659 9705 3668 9706 3668 9694
3675 9689 3674 9683 3678 9675 3700 9675
TIME...MOT...LOC 0430Z 274DEG 29KT 3691 9663 3595 9656
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 06:44 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The ASOS at the Tulsa International Airport measured 59 mph thunderstorm wind gusts.
Strong thunderstorm wind snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182545, 1182546, 1182547.